Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS North Platte, NE

June 1, 2014Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2014, 5:01 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 5:01 PM MDT (23:01 UTC)
Expired
Jun 1, 2014, 5:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:12 PM MDTTSTM WND GST 6020 W Ellsworth, NE40 TO 50 MPH SUSTAINED WINDS WITH GUSTS ESTIMATED OVER 60 MPH. SHINGLES OFF SHOPP. PEA SIZED HAIL ALSO OCCURRED. VERY HEAVY RAIN AT TIME OF THIS REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KLBF 012301
SVRLBF
NEC069-161-012345-
/O.NEW.KLBF.SV.W.0040.140601T2301Z-140601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM MDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 456 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 19 MILES SOUTH OF HAY SPRINGS TO 23 MILES SOUTH OF
  ALLIANCE...AND MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  ANTIOCH...LAKESIDE...ELLSWORTH...CRESCENT LAKE NWR...KRAUSE LAKE...
  WICKSON LAKE...SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...DIAMOND
  LAKE...MILES LAKE...SNOW LAKE...TRALNOR LAKE...RICHARDSON LAKE...
  HERMAN LAKE...PATTERSON LAKE...ARGO HILL...MUMPER...KENNEDY LAKE...
  WOLF HILL...WATSON LAKE AND WILD HORSE FLATS.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4248 10278 4238 10205 4199 10209 4154 10237
      4162 10265 4174 10265 4176 10268 4179 10269
      4208 10271 4209 10275 4243 10276 4244 10278
TIME...MOT...LOC 2301Z 276DEG 36KT 4240 10259 4177 10290

HAIL...1.00IN
WIND...70MPH

$$

TAYLOR
1 follow-up statement
798 
WWUS53 KLBF 012320
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT SUN JUN 1 2014

NEC069-161-012345-
/O.CON.KLBF.SV.W.0040.000000T0000Z-140601T2345Z/
GARDEN NE-SHERIDAN NE-
520 PM MDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHERIDAN AND NORTHWESTERN GARDEN COUNTIES UNTIL 545 PM MDT...

AT 515 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTH OF LAKESIDE TO 15 MILES WEST OF
CRESCENT LAKE NWR...AND MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
LAKESIDE...ELLSWORTH...CRESCENT LAKE NWR...TRALNOR LAKE...RICHARDSON
LAKE...HERMAN LAKE...PATTERSON LAKE...ARGO HILL...MUMPER...KENNEDY
LAKE...WOLF HILL...WATSON LAKE...WILD HORSE FLATS...DOGTOWN FLATS...
JERRY LAKE...DEER LAKE AND BRITTON LAKE.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4248 10278 4238 10205 4199 10209 4154 10237
      4162 10265 4174 10265 4176 10268 4179 10269
      4208 10271 4209 10275 4243 10276 4244 10278
TIME...MOT...LOC 2320Z 276DEG 36KT 4238 10233 4175 10264

HAIL...1.00IN
WIND...70MPH

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:06 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 1, 2:06 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT SUN JUN 1 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)...

LEAD SHORTWAVE AIDED IN THE DEVELOPMENT OF ELEVATED CONVECTION
THIS MORNING ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA.
THE STORMS CONGEALED INTO AN MCS...WHICH IS CURRENTLY ONGOING
ACROSS CENTRAL AND FAR EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA.
THIS SYSTEM HAS STABILIZED THE ATMOSPHERE IN IT/S WAKE ACROSS
WESTERN AND SOUTHWEST NEBRASKA EARLY THIS AFTERNOON. SKIES ARE
CLEARING OR HAVE CLEARED ACROSS THIS AREA HOWEVER...AND SOME
DESTABILIZATION IS POSSIBLE LATE THIS AFTERNOON. WITH THE MAIN
SHORTWAVE STILL LOCATED ACROSS WESTERN WYOMING /MOVING EAST/
SCATTERED THUNDERSTORMS ARE STILL POSSIBLE AS CONVECTION MOVES
EAST OFF THE HIGHER TERRAIN TO THE WEST. SEVERE CHANCES HAVE BEEN
GREATLY REDUCED DUE TO THE EARLY CONVECTION...AND HAVE REMOVED THE
SEVERE WORDING FOR ALL AREAS FROM THE FORECAST. BY MIDNIGHT
TONIGHT...ALL STORMS SHOULD HAVE ENDED AS A COLD FRONT PUSHES
SOUTHEAST ACROSS THE AREA.

A PLEASANT DAY MONDAY...WITH LOWER HUMIDITY AND COMFORTABLE
TEMPERATURES IN THE WAKE OF TONIGHTS COLD FRONT. WINDS COULD BE A BIT
BREEZY...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA LATE MORNING AND
EARLY AFTERNOON. HIGHS SHOULD MOSTLY BY IN THE UPPER 70S AND LOWER
80S.

..EXTENDED (MONDAY NIGHT THROUGH SATURDAY)...

AN ACTIVE WEATHER PATTERN IS AHEAD. MODELS IN GOOD AGREEMENT WHERE
SEVERAL FRONTS WILL BE MOVING THROUGH THE AREA FOR A CHANCE OF
THUNDERSTORMS DAILY. MONDAY NIGHT INTO TUESDAY A SEMI STATIONARY
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS AS LEESIDE CYCLOGENESIS
OCCURS. ON TUESDAY MOISTURE IS DRAWN NORTH...WITH INGREDIENTS TO
COME TOGETHER FOR SEVERE THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON AND EVENING. THE SYSTEM DROPS SOUTH AND EAST WHILE
MOVING EAST THROUGH WESTERN NEBRASKA BEFORE MIDNIGHT.

HEAVY RAINFALL WILL ALSO BE A THREAT WITH SOME LOCALES RECEIVING
AN INCH OR MORE OF RAIN AS STORMS ORGANIZE AND MOVE EAST. LARGE
HAIL WILL BE THE PRIMARY THREAT TUESDAY...ALTHOUGH A CHANCE FOR
TORNADOES AS WELL INTO THE EVENING WITH GOOD SHEAR FOR SUPERCELLS
TO FORM.

THIS SYSTEM SLOWLY MOVES EAST INTO EASTERN NEBRASKA WEDNESDAY WITH
THE CHANCE FOR RAIN LINGERING ACROSS THE NORTH AND NORTH CENTRAL.
THE SYSTEMS COLD FRONT WILL MOVE SOUTH WEDNESDAY EVENING THEN BACKS
WEST TO THE FRONT RANGE FOR A CONTINUED FOCUS FOR RAIN CHANCES INTO
NEXT WEEKEND.

TEMPERATURES WILL BECOME CLOSER TO SEASONAL NORMALS THURSDAY AS
THE A COLD FRONT MOVES SOUTH LATE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 301 PM CDT SUN JUN 1 2014

CONVECTION HAS MOVED NORTHEAST WITH SOME QUESTION AS TO STORM
POTENTIAL THIS EVENING. GIVEN UPSTREAM DISTURBANCE A FEW MORE
STORMS POSSIBLE THIS EVENING ALTHOUGH COVERAGE MAY BE MORE
ISOLATED IN NATURE WITH THUNDERSTORMS IN THE VICINITY MENTIONED.
SOME STRATUS REMAINS POSSIBLE BUT NOT EXPECTED TO DROP CEILINGS
BELOW VISUAL FLIGHT RULES.

&&

.HYDROLOGY...

HIGH FLOWS ARE EXPECTED ON THE NORTH PLATTE RIVER...UPSTREAM OF
LAKE MCCONAUGHY TO INCLUDE THE LEWELLEN AREA...AND THE SOUTH PLATTE
RIVER. THE INCREASED FLOWS WILL BE FROM A COMBINATION OF RESERVOIR
RELEASES DUE TO SNOWMELT AND RECENT RAINS. NO FLOOD IMPACTS ARE
EXPECTED AT THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TAYLOR
LONG TERM...KECK
AVIATION....KECK
Hazardous weather outlook, Jun 1, 3:22 PM MDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT SUN JUN 1 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-022130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
422 PM CDT SUN JUN 1 2014 /322 PM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS SHOULD MOVE INTO WESTERN NEBRASKA THIS
EVENING. THE THUNDERSTORMS FROM EARLIER TODAY HAVE GREATLY REDUCED
INSTABILITY...AND ALTHOUGH ONE OR TWO STORMS COULD APPROACH SEVERE
LIMITS...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MUCH OF THIS UPCOMING WORKWEEK. AT THIS
TIME IT APPEARS CONDITIONS TUESDAY WILL BECOME FAVORABLE FOR
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS. A
WARM FRONT ACROSS THE AREA COULD ALSO BECOME A FOCUS FOR TORNADOES
LATE TUESDAY AFTERNOON AND EVENING. LATER FORECASTS WILL BETTER
REFINE THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Local storm report, Jun 1, 12:42 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             1 SW EWING              42.25N 98.36W
06/01/2014  E0.88 INCH       HOLT               NE   PUBLIC

&&

CARMELL
Local storm report, Jun 1, 12:51 PM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 N EWING               42.30N 98.34W
06/01/2014  M0.50 INCH       HOLT               NE   FIRE DEPT/RESCUE

            1/4 TO 1/2 INCH DIAMETER HAIL...ALONG WITH VERY HEAVY
            RAINFALL AND WIND GUSTS ESTIMATED TO 50 MPH BY EWING FIRE
            DEPARTMENT.

&&

CARMELL
Local storm report, Jun 1, 12:52 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
152 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             1 N EWING               42.27N 98.34W
06/01/2014  M0.25 INCH       HOLT               NE   PUBLIC

            PEA SIZE HAIL REPORTED.

&&

CARMELL
Local storm report, Jun 1, 1:13 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
213 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             20 S EUSTIS             40.37N 100.03W
06/01/2014  E0.25 INCH       GOSPER             NE   PUBLIC

            VERY HEAVY RAIN ALSO OCCURRING AT TIME OF REPORT.

&&

SCARMEL
Local storm report, Jun 1, 1:25 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             20 SSW EUSTIS           40.40N 100.17W
06/01/2014  E0.25 INCH       FRONTIER           NE   PUBLIC

            VERY HEAVY RAIN ALSO OCCURRING AT TIME OF REPORT.

&&

SCARMEL
Local storm report, Jun 1, 4:35 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       4 NE HERSHEY            41.20N 100.95W
06/01/2014  M1.50 INCH       LINCOLN            NE   PUBLIC

            STORM TOTAL RAINFALL THROUGH 500 PM CDT. REPORT RELAYED
            THROUGH SOCIAL MEDIA.

&&

SCARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:32 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker43 min
Jun 1, 9:13 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson47 min
Jun 1, 11:27 AM MDTAreal Flood AdvisoryLBFLincoln3 hr
Jun 1, 12:35 PM MDTSevere Thunderstorm WarningLBFHolt40 min
Jun 1, 1:01 PM MDTSevere Thunderstorm WarningLBFFrontier44 min
Jun 1, 5:42 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.